Format

Send to

Choose Destination
See comment in PubMed Commons below
Chest. 2001 Nov;120(5):1628-32.

Heroin-related noncardiogenic pulmonary edema : a case series.

Author information

  • 1Department of Medicine, University of California, San Francisco General Hospital, 94110, USA. Ksporer@itsa.ucsf.edu

Abstract

STUDY OBJECTIVES:

To examine the current clinical spectrum of noncardiogenic pulmonary edema (NCPE) related to heroin overdose.

DESIGN:

Retrospective chart review of all identified patients from August 1994 through December 1998.

SETTING:

Urban academic hospital.

PATIENTS OR PARTICIPANTS:

Heroin-related NCPE was defined as the syndrome in which a patient develops significant hypoxia (room air saturation < 90% with a respiratory rate > 12/min) within 24 h of a clinically apparent heroin overdose. This should be accompanied by radiographic evidence of diffuse pulmonary infiltrates not attributable to other causes, such as cardiac dysfunction, pneumonia, pulmonary embolism, or bronchospasm, and which resolve clinically and radiographically within 48 h.

INTERVENTIONS:

None.

MEASUREMENTS AND RESULTS:

Twenty-seven patients were identified during this 53-month period, with a majority being male patients (85%; average age, 34 years). Twenty patients (74%) were hypoxic on emergency department arrival, and 6 patients (22%) had symptoms develop within the first hour. One patient had significant hypoxia develop within 4 h. Nine patients (33%) required mechanical ventilation, and all intubated patients but one were extubated within 24 h. Eighteen patients (66%) were treated with supplemental oxygen alone. Hypoxia resolved spontaneously within 24 h in 74% of patients, with the rest (22%) resolving within 48 h. Twenty patients (74%) had classical radiograph findings of bilateral fluffy infiltrates, but unilateral pulmonary edema occurred in four patients (15%) and more localized disease occurred in two patients (7%).

CONCLUSION:

NCPE is an infrequent complication of a heroin overdose. The clinical symptoms of NCPE are clinically apparent either immediately or within 4 h of the overdose. Mechanical ventilation is necessary in only 39% of patients. The incidence of NCPE related to heroin overdose has decreased substantially in the last few decades.

PMID:
11713145
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk